Glucose, a necessary component in a dog's blood, is a form of sugar that provides the energy his cells need to function. When a dog's normal glucose level drops, his body cannot perform at its normal level. Small breed dogs, especially young ones that come from puppy mills or homes where they may have been malnourished are more prone to developing the disorder. If a dog is suffering from low glucose levels (hypoglycaemia), he may require a quick soluble sugar boost to get him back on his feet.
Other People Are Reading
Often, the first symptom that your dog is suffering from low glucose is a reduced activity level. He may lie down and refuse to move or struggle to get to his feet. Muscle weakness may cause him dog to stumble or tremble. Facial tremors may be noticeable.
A dog with low blood glucose may shiver even in warm temperatures. With inadequate sugar in his body to produce the energy that maintains his body temperature, he may act as if he is cold.
Strenuous physical exercise, such as is expected of hunting dogs, may lead to a drop in glucose levels, especially if the dog does not eat before exercising. This may cause extreme fatigue if normal blood sugar levels are not quickly restored.
Low glucose levels may also affect your dog's mental outlook. Without sufficient sugar to energise him, he may appear depressed or disinterested in objects or activities he usually enjoys.
When glucose levels drop to a dangerous low, the dog may experience seizures or may collapse into a comatose state. Known as a "hypoglycaemic attack," this is a medical emergency and your veterinarian should be notified immediately. Some vets may recommend rubbing honey or corn syrup on a dog's gums to boost low glucose levels (see link in Resources).
Symptoms in Diabetic Dogs
A dog with diabetes that suddenly develops the symptoms of low glucose levels may have received too much insulin. This occurs when the owner forgets that he already administered an insulin dose or the dog has more than one owner who regularly administers his insulin injections. Call your veterinarian immediately if you suspect an insulin overdose.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for